Hail, El Paso
- When
- July 7, 2:12 PM MST to 2:17 PM MST
- Where
- El Paso County, 4.07 mi SSW of Palmer Lake
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.070, -104.960
Thunderstorms produces hail up to the size of nickels over northern El Paso County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms produces hail up to the size of nickels over northern El Paso County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 10:13 AM MST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1113 AM MDT WED JUL 7 2010 .UPDATE... UPDATED TO LOWER TEMPERATURES ACROSS THE PLAINS FOR THIS AFTERNOON. CURRENT OBS ARE INDICATING TEMPERATURES ARE RUNNING AROUND 5 TO 10 DEGREES BELOW FORECAST VALUES DUE TO THICKER CLOUD COVER. LOWERED MAX TEMPS INTO THE MID 70S OUT EAST AND LEFT TEMPERATURES AS WERE ALONG THE I-25 CORRIDOR. ADJUSTED POPS FOR THIS MORNING AS WELL AS CONVECTION AS BEGUN TO DEVELOP ACROSS THE EASTERN PLAINS AS WELL AS THE WESTERN MOUNTAINS. THINGS STILL LOOK ON TRACK FOR HEAVY RAINFALL ACROSS MUCH OF SOUTHEASTERN COLORADO FOR THIS AFTERNOON AND OVERNIGHT. WILL HAVE MORE DETAILS IN THE AFTERNOON FORECAST PACKAGE. MOZLEY && .PREV DISCUSSION... /ISSUED 436 AM MDT WED JUL 7 2010/ SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...MAIN SURFACE COLD FRONT NEARLY TO THE NEW MEXICO BORDER AS OF 10Z...WITH SOUTHWARD PUSH AIDED BY THUNDERSTORM OUTFLOWS OVER THE EASTERN PLAINS. LONG LOOP OF REGIONAL RADAR DATA SUGGEST SMALL CONVECTIVE VORTEX LEFT OVER FROM LAST EVENING'S CONVECTION MAY BE FORCING SMALL CLUSTER OF TSRA OVER THE LOWER ARKANSAS RIVER VALLEY BETWEEN LA JUNTA AND LAMAR...AND WILL NEED TO KEEP SOME POPS IN FOR THE MORNING HOURS OVER THE FAR EASTERN PLAINS TO ACCOUNT FOR THIS FEATURE. ELSEWHERE...LOW LEVELS HAVE MOISTENED SLIGHTLY OVER THE EASTERN MOUNTAINS...WHILE AIR MASS REMAINS RELATIVELY DRY OVER THE WESTERN MOUNTAINS AND VALLEYS. TODAY/TONIGHT...MSAS CHART SUGGESTS WEAK SURFACE PRESSURE RISES OVER EASTERN COLORADO HAVE JUST ABOUT ENDED...WHICH SHOULD ALLOW FRONT TO BECOME NEARLY STATIONARY NEAR THE NM BORDER FOR MUCH OF THE DAY. MODELS DIFFER ON FRONTAL POSITION BY THIS EVENING...WITH NAM ALLOWING THE BOUNDARY TO DRIFT FARTHER SOUTH THROUGH THE DAY...SHIFTING THE ZONE OF BEST MOISTURE CONVERGENCE AND LIFT SOUTH INTO NM BY EARLY EVENING. GFS IS FARTHER NORTH...WITH MCS FORMING NORTH OF THE NM BORDER AND DRIFTING ACROSS SOUTHEASTERN COLORADO OVERNIGHT. HPC QPF PROGS LEAN TOWARD GFS SOLUTION...WITH LATEST QPFERD HIGHLIGHTING BACA AND EASTERN LAS ANIMAS COUNTIES FOR HEAVY RAIN THROUGH TONIGHT. WILL SHADE FORECAST TOWARD THE WETTER GFS/HPC SOLUTIONS AND INCREASE POPS OVER SOUTHERN ZONES...SOUTH OF HIGHWAY 50 THIS AFTERNOON AND EVENING...WITH AT LEAST CHANCE POPS CONTINUING PAST MIDNIGHT AS MCS SLOWLY DRIFTS EASTWARD. NORTHERN EXTENT OF HEAVIER PRECIP PROBLEMATIC...AS AIR MASS IS FAIRLY COOL AND STABLE FROM THE ARKANSAS RIVER NORTHWARD...WHICH MAY LIMIT TSRA COVERAGE...THOUGH MAV/MET POPS FOR KCOS AND KPUB ARE IN THE HIGH CHANCE TO LIKELY RANGE FOR THIS EVENING. WILL STICK WITH CURRENT FORECAST ALONG AND NORTH OF HIGHWAY 50...WHICH HAS POPS LOWER THAN GUIDANCE VALUES. LIGHTNING CHARTS SUGGEST WESTERN MOUNTAINS AND VALLEYS SAW VERY SPARSE COVERAGE OF TSRA YESTERDAY...THOUGH WITH A SMALL UPSWING IN DEWPOINTS TODAY...MAY SEE JUST A MINOR UPTICK IN TSRA THIS AFTERNOON AND EVENING. FAIRLY LOW SEVERE CHANCES TODAY AS GREATEST SURFACE INSTABILITY WILL REMAIN JUST SOUTH OF THE AREA AND BEST WIND SHEAR LIES TO THE NORTH...THOUGH SUPPOSE ONE TWO SEVERE STORMS ARE POSSIBLE OVER THE EXTREME SOUTHEAST AS STRONGER CELLS TO THE SOUTH LIFT NORTHWARD OVER THE OLD FRONTAL BOUNDARY. TEMPS TODAY MUCH COOLER ALONG AND EAST OF THE MOUNTAINS...WITH MOSTLY 70S OVER THE PLAINS. FARTHER WEST...SMALL HEIGHT FALLS SHOULD TAKE A COUPLE DEGREES OFF OF MAXES MOST LOCATIONS. --10 LONG TERM... (THURSDAY-TUESDAY) LONG TERM CONCERNS INCLUDE COVERAGE AND STRENGTH OF CONVECTION THROUGH THE END OF THE WORK WEEK UNDER BUILDING UPPER RIDGE WITH THE NEXT UPPER SYSTEM AND FRONT MOVING ACROSS THE STATE LATE SUNDAY AND MONDAY. THURSDAY-FRIDAY...COOL AND MOIST LOW LEVEL UPSLOPE FLOW STRENGTHENS ACROSS THE EASTERN COLORADO PLAINS THURSDAY AS SFC HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS WITH COLD FRONT PUSHING SOUTH OF THE AREA INTO NORTHEASTERN NEW MEXICO AND ACROSS THE OK AND TX PANHANDLE REGION. SOUTH TO SOUTHEAST LOW LEVEL RETURN FLOW KEEPS LOW LEVEL MOISTURE IN PLACE...ESPECIALLY ACROSS THE FAR EASTERN PLAINS ON FRIDAY...AS SFC HIGH PRESSURE ACROSS THE CENTRAL HIGH PLAINS CONTINUES TO BUILD INTO THE SOUTHERN HIGH PLAINS. GENERALLY WEAK WESTERLY FLOW ALOFT TO PERSIST ACROSS THE REGION AS UPPER LEVEL HIGH PRESSURE REMAINS JUST SOUTH AND EAST OF THE AREA WITH MID AND UPPER LEVEL MOISTURE UNDERNEATH THE RIDGE PROGGED TO CIRCULATE ACROSS THE AREA THROUGH THE PERIOD. THIS COMBINED AFTERNOON HEATING AND MINOR EMBEDDED DISTURBANCES SHOULD ALLOW FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA...WITH BEST COVERAGE ACROSS THE HIGHER TERRAIN. WITH WEAK FLOW ALOFT AND GENERALLY WEAK INSTABILITY WITH CAPES OF LESS THAN 1000 J/KG PROGGED ACROSS THE AREA...THE MAIN THREAT FROM STORMS LOOKS TO BE LOCALLY HEAVY RAINFALL...THOUGH CANT RULE OUT A FEW STRONGER STORMS PRODUCING MAINLY SMALL HAIL AS WELL. MORNING LOW CLOUDS...ESPECIALLY THURSDAY...TO HAMPER HEATING ACROSS THE PLAINS WITH HIGHS EXPECTED TO BE SOME 15F TO 20F BELOW SEASONAL AVERAGES TOPPING OUT IN THE UPPER 60S TO MID 70S WITH TEMPS ONLY SLIGHTLY COOLER THAN SEASONAL AVERAGES ON FRIDAY. SATURDAY-SUNDAY...INCREASING SOUTHWEST FLOW ALOFT HELPS TO DRY OUT THE REGION WITH MOISTURE SLOWLY SHUNTED SOUTH AND EAST OF THE STATE...THOUGH SHOULD BE ENOUGH MOISTURE TO KEEP ISOLATED DIURNAL CONVECTION IN THE FORECAST...WITH CONVECTION LOOKING TO BE MORE HIGHER BASED. UVV AND MOISTURE DOES INCREASE LATER SUNDAY AFTERNOON ACROSS THE HIGHER TERRAIN ALONG AND WEST OF THE CONTDVD AHEAD OF THE NEXT UPPER TROUGH MOVING ACROSS THE GREAT BASIN. TEMPS SHOULD BE WARMING BACK TO AT OR SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THE WEEKEND. SUNDAY NIGHT-TUESDAY...UPPER TROUGH AND ASSOCIATED COLD FRONT MOVE ACROSS THE SUNDAY NIGHT AND MONDAY...WITH BETTER CHANCES OF PRECIP ALONG AND BEHIND THE FRONT. DRIER AND WARMER CONDITIONS THEN LOOK TO BE IN THE OFFING FOR TUESDAY AND INTO MIDDLE OF NEXT WEEK. -MW AVIATION...AREA OF IFR CIGS OVER THE PALMER DIVIDE AND POINTS NORTHWARD EARLY THIS MORNING WILL NEED TO BE WATCHED THROUGH SUNRISE...THOUGH EXPECT IT TO REMAIN JUST NORTH OF KCOS UNTIL IT BURNS OFF BY MID-MORNING. EXPECT THUNDERSTORMS TO BE MOST NUMEROUS TODAY AND TONIGHT OVER THE FAR SOUTHEAST PLAINS...WITH AREAS OF MVFR TO IFR CONDITIONS ALONG THE NM AND KS BORDERS FROM 21Z THROUGH AT LEAST 06Z. FOR THE TAF SITES...EXPECT VFR CONDITIONS AT KALS THROUGH TONIGHT...THOUGH AN ISOLATED TSRA PRODUCING GUSTY AND ERRATIC WINDS IS POSSIBLE IN THE 20Z-01Z TIME FRAME. FOR KPUB AND KCOS...TSRA DEVELOPING OVER THE MOUNTAINS WILL PUSH EASTWARD AFTER 19Z...WITH AT LEAST A VCTS MENTION AT BOTH SITES THROUGH 03Z THIS EVENING. COULD SEE SOME BRIEF MVFR CIGS/VIS WITH ANY STRONGER STORMS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 88/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 645 AM MDT WED JUL 7 2010 COZ058>089-093>099-081245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 645 AM MDT WED JUL 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON INTO TONIGHT OVER THE EASTERN MOUNTAINS AND PLAINS...WITH THE BEST CHANCE FOR STORMS OVER THE SOUTHEASTERN PLAINS ALONG THE NEW MEXICO BORDER. THE MAIN THREATS WITH ANY STORMS THAT DEVELOP WILL BE LIGHTNING...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN. ONE OR TWO STORMS OVER THE SOUTHEAST PLAINS COULD BECOME SEVERE...WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER EASTERN LAS ANIMAS AND BACA COUNTIES THIS EVENING...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. ISOLATED THUNDERSTORMS ARE FORECAST FOR THE CENTRAL AND SOUTHWEST MOUNTAINS AND ACROSS THE SAN LUIS VALLEY...WITH THE MAIN THREATS FROM THESE STORMS BEING LIGHTNING AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH TUESDAY...WITH THE BEST COVERAGE OF STORMS EXPECTED ACROSS THE HIGHER TERRAIN. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND GUSTY WINDS. SMALL HAIL MAY ALSO ACCOMPANY THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. 10/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1131 AM MDT WED JUL 7 2010 COZ096-098-071800- EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY- 1131 AM MDT WED JUL 7 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO AT 1128 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF HARTMAN...OR 22 MILES NORTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... TOWNER. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 116 PM MDT WED JUL 7 2010 COZ060>062-065-069-072-073-077-071945- CENTRAL CHAFFEE COUNTY BELOW 9000 FT-DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- 116 PM MDT WED JUL 7 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CHAFFEE COUNTY IN CENTRAL COLORADO WEST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PONCHA PASS...OR 45 MILES EAST OF GUNNISON...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... PONCHA PASS. SWISSVALE. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KAM
The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251176, 251177.